Quick Search:

uzh logo
Browse by:
bullet
bullet
bullet
bullet

Zurich Open Repository and Archive

Permanent URL to this publication: http://dx.doi.org/10.5167/uzh-4859

Rüegg, S R; Heinzmann, D; Barbour, A D; Torgerson, P R (2008). Estimation of the transmission dynamics of Theileria equi and Babesia caballi in horses. Parasitology, 135(5):555-65.

[img]
Preview
PDF
141kB

View at publisher

Abstract

For the evaluation of the epidemiology of Theileria equi and Babesia caballi in a herd of 510 horses in SW Mongolia, several mathematical models of the transmission dynamics were constructed. Because the field data contain information on the presence of the parasite (determined by PCR) and the presence of antibodies (determined by IFAT), the models cater for maternal protection with antibodies, susceptible animals, infected animals and animals which have eliminated the parasite and also allow for age-dependent infection in susceptible animals. Maximum likelihood estimation procedures were used to estimate the model parameters and a Monte Carlo approach was applied to select the best fitting model. Overall, the results are in line with previous experimental work, and add evidence that the epidemiology of T. equi differs from that of Babesia spp. The presented modelling approach provides a useful tool for the investigation of some vector-borne diseases and the applied model selection procedure avoids asymptotical assumptions that may not be adequate for the analysis of epidemiological field data.

Citations

8 citations in Web of Science®
7 citations in Scopus®
Google Scholar™

Altmetrics

Downloads

63 downloads since deposited on 17 Dec 2008
5 downloads since 12 months

Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:05 Vetsuisse Faculty > Institute of Parasitology
04 Faculty of Medicine > Institute of Parasitology
DDC:570 Life sciences; biology
610 Medicine & health
600 Technology
Uncontrolled Keywords:Theileria equi, Babesia caballi, horses, tick-borne disease, epidemiology, Mongolia, mathematical modelling, Monte Carlo methods
Language:English
Date:27 February 2008
Deposited On:17 Dec 2008 09:36
Last Modified:19 Dec 2013 22:24
Publisher:Cambridge University Press
ISSN:0031-1820
Publisher DOI:10.1017/S0031182008004204
PubMed ID:18302805

Users (please log in): suggest update or correction for this item

Repository Staff Only: item control page